Florida, 2020Tornado and Damaging Winds in Florida, April 23 to 24, 2020
April 23 to 24, 2020 · NWS JAX · 5 events in 5 counties and zones
A very active weather pattern occurred across the area during the afternoon and lasted overnight as a couple of pre-frontal troughs pivoted across the local bringing a couple rounds of severe storms as the surface low pressure center tracked over the mid-Mississippi Valley during the morning then over the Tennessee Valley into the afternoon. Phased upper level dynamics, an unseasonally moisture…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very active weather pattern occurred across the area during the afternoon and lasted overnight as a couple of pre-frontal troughs pivoted across the local bringing a couple rounds of severe storms as the surface low pressure center tracked over the mid-Mississippi Valley during the morning then over the Tennessee Valley into the afternoon. Phased upper level dynamics, an unseasonally moisture airmass, high shear including 0-6 km shear of 60-70 and 0-1 km shear of 20-30, high instability of 500-2000 J/kg surface CAPEs and steep mid level lapse rates near 7 deg C/km all supported a variety of weather threats as these prefrontal troughs moved across the local area. During the afternoon, a pre-frontal cluster of storms raced across SE GA with a very long lived supercell producing multiple tornadoes from across SW GA including Adel to a local touchdown near northern Clinch county near Cogdell then onward to Waycross. This same supercell continued to track NE toward Glynn county and the cities of Hortense and Sterling where it produced very strong downburst damage. During the evening hours, an outflow boundary from the earlier GA storms stalled across NE FL south of the I-10 corridor. The more unstable airmass was south of this boundary as yet another round of severe storms approached from the FL panhandle with a QLCS structure. These storms produced wind damage across NE FL as they tracked across the area through the evening and early morning hours through 4/24.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 23, 12:23 PM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 23, 12:23 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
123 PM EDT Thu Apr 23 2020
.AVIATION...
[Through 18Z Friday]
Strong to severe thunderstorms spread in affecting SSI, JAX, CRG
and VQQ in the 19-23Z time frame with gusty winds to 35 knots and
IFR conditions possible. Otherwise, VFR conditions with southerly
winds gusting up to 20-30 kts prevail. Storm activity becomes
area-wide tonight leading to widespread MVFR conditions after 00Z
and possible widespread IFR conditions due to thunderstorms from
06-12Z time frame for all TAf sites. Storms end from north to
south through the day tomorrow.
&&
.PREV DISCUSSION [928 AM EDT]...
.NEAR TERM [Through Tonight]...
A complicated forecast for today with quite a bit of uncertainty
remaining about the timing for our severe weather threat. An
intense, vertically-stacked low pressure system will move through
the mid-Mississippi Valley this morning and into the Tennessee
Valley this afternoon, bringing yet another frontal system through
the Deep South with the threat of a severe weather outbreak. The
convection initially firing off along the frontal boundary early
this morning will race out ahead of the front itself (with another
line developing along the front later in the afternoon). This
makes the timing of arrival for our first wave of possibly severe
thunderstorms difficult to pin down. Most likely this first wave
will move into southeast Georgia in the late afternoon/early
evening hours. The mid/upper level shortwaves driving this system
will decay as they lift northeastward toward New England in the
evening and overnight hours. This is expected to cause the front
and the pre-frontal trough/squall line of storms to slow their
forward movement and stall it out across the forecast area late
tonight. In general, models are showing the pre-frontal trough
stalling out between I-10 and HWY 301 (where SPC has the edge of
the enhanced risk), with the actual front stalled to our
northwest.
In terms of severe weather ingredients, everything is there both
in the afternoon and overnight hours. Lift/forcing- check, though
the when/where questions as to the system stalling will play a
huge factor in the when/where we'll have our highest severe
weather threats. Moisture- check, surface dewpoints will be in the
60s to low 70s through the period and PW will be 1.5-2".
Instability- check, model SBCAPE rises to 900-2000 J/kg over the
region this afternoon ahead of the approaching storms with mid
level lapse rates around 7 C/km near the trough through the
overnight hours. Shear- check, low level 0-1 km shear of 20-30 kts
over the region and deep layer 0-6 km shear of 60-70 kts. These
storms will be capable of producing damaging winds, large hail,
tornadoes (potentially significant tornadoes in central Georgia),
and heavy rainfall. The area with the highest threat is roughly
from the HWY 301 corridor northward, though again this is heavily
dependent on the southeastward progress of storms before they
stall overnight.
Temperatures this afternoon will peak in the 80s across southeast
Georgia and in the Suwannee Valley, with upper 80s to low 90s
across the Florida Peninsula. Additionally, we'll see strong winds
from the south to southwest today, with gusts to 35 mph.
.SHORT TERM [Friday Through Saturday]...
Friday will experience another round of convection with
potentially severe storms as a secondary line moves in from the
northwest in conjunction with a trough situated ahead of the cold
front. The frontal boundary is expected to stall over southeast
Georgia and along the Florida/Georgia border Friday afternoon,
leading to developments being most heavily focused over northeast
Florida. Showers and storms are expected for areas south of the
front on Saturday, as well as portions of southeastern Georgia
that line up with the trough axis as the low pressure system treks
its way towards the Carolinas later in the day. Conditions are
expected to become more stable in the late evening on Saturday as
high pressure starts to advect over the area. Temperatures for the
end of the week will be above the seasonal average, with high
temperatures reaching up into the upper 80s for areas under the
influence of a warm front. Overnight low temperatures will range
within the 60s.
.LONG TERM [Sunday Through Thursday]...
The last remaining elements of convection will disperse on Sunday
as high pressure and cool air builds in behind the frontal
passage, leading to lower temps, dry air, and clear skies for the
beginning of next week. Temperatures during this period are
expected to be close to or just just slightly below the seasonal
average and then warming into the mid to upper 80s by Wednesday.
.MARINE...
South winds will increase to 20 to 25 knots today for both near
and outer waters as a cold front approaches the region.
Thunderstorms are expected to move over local waters ahead of the
front this afternoon through Friday. The front is expected to
stall across the Florida peninsula Friday, then begin to lift back
north as a warm front into Saturday ahead of another cold front
moving into the region. This second cold front is expected to
cross the local waters late Saturday trailed by high pressure
building in from the west Sunday with offshore flow and then
northwest of the region Monday with northerly flow.
Rip currents: High risk of rip currents today along north Florida
beaches. Moderate risk of rip currents today along southeast
Georgia beaches.
.FIRE WEATHER...
Breezy winds building from out of the S-SW in the afternoon as a
trough ahead of a frontal boundary moves in from out of the NW.
Showers and potentially severe storms capable of producing
tornadoes are associated with this line of storms, with the inland
Georgia counties being struck in the afternoon and then spreading
to affect the entirety of the region as the evening progresses
into Friday morning. The front is expected to stall over SE
Georgia on Friday, with another bout of potentially severe storms
during the day for areas south of the frontal boundary. Winds
today not directly affected by thunderstorms are expected to reach
upwards of 20 mph with gusts up to 35 mph.
.HYDROLOGY...
Rainfall Outlook: Rainfall amounts Thu through Sat are expected to
range between 1-3 inches with isolated higher amounts. The areas
most prone to localized flooding issues will be near the Altamaha
River basin and Ocmulgee River basin Thu evening where soils are
still somewhat more saturated due to recent heavy rainfall last
weekend. Another area of potential localized flooding potential
will be across NE FL along the I-10 corridor after midnight Thu
through Fri. This area could certainly use the rain given long
term deficits, however, depending on the intensity of rainfall and
the potential for training cells, some areas could have localized
flooding issues across NE FL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 65 84 61 86 60 / 100 20 0 20 10
SSI 67 81 67 83 64 / 90 50 10 20 10
JAX 69 84 66 89 65 / 90 70 20 30 10
SGJ 70 82 67 85 66 / 90 90 30 40 10
GNV 70 81 67 86 64 / 90 90 30 40 10
OCF 70 83 68 86 66 / 90 100 40 50 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...None.
AM...Small Craft Advisory until 11 AM EDT Friday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory until 11 PM EDT this evening for Coastal
waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&In the hours before
Local storm report, Apr 23, 3:23 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
423 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FUNNEL CLOUD 1 SSE SUNNYSIDE 31.23N 82.34W
04/23/2020 WARE GA TRAINED SPOTTER
STORM SPOTTER REPORTED NICKEL SIZED HAIL AND
WINDS GUSTS ESTIMATED UP TO 60 MPH, AND A
FUNNEL CLOUD OBSERVED.
&&
RBLocal storm report, Apr 23, 3:35 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM TSTM WND DMG 9 NW DU PONT 31.10N 82.96W
04/23/2020 CLINCH GA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED A A HOUSE HAD IT
ROOF TORN OFF AND A TREE FALLEN ON IT. NEAR
THE AREA OF HIGHWAY 221 AND STATE ROAD 168.
TIME BASED ON RADAR.
&&
RBLocal storm report, Apr 23, 3:38 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL 9 NW DU PONT 31.10N 82.96W
04/23/2020 NAN INCH CLINCH GA EMERGENCY MNGR
EMERGENCY MANAGER RELAYED A REPORT OF DIME
SIZE HAIL NEAR HIGHWAY 221 AND STATE ROAD
168. TIME BASED ON RADAR.
&&
RBSpecial weather statement, Apr 23, 3:42 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
442 PM EDT Thu Apr 23 2020
FLZ124-125-232100-
Coastal Nassau FL-Coastal Duval FL-
442 PM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 500 PM EDT...
* At 442 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Fernandina Beach, moving
northeast at 40 mph.
* Winds in excess of 45 mph possible with this storm.
* Locations impacted include...
Fernandina Beach and Yulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3049 8148 3065 8157 3072 8147 3072 8146
3071 8145 3073 8145 3075 8142 3068 8141
3053 8139
TIME...MOT...LOC 2042Z 237DEG 37KT 3062 8144
SHASHYLocal storm report, Apr 23, 3:43 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 12 SSE HOMERVILLE 30.87N 82.66W
04/23/2020 E0.25 INCH CLINCH GA EMERGENCY MNGR
EMERGENCY MANAGER RELAYED A REPORT OF PEA
SIZE HAIL OBSERVED 10 MILES SOUTH OF
HOMERVILLE NEAR HIGHWAY 441. TIME BASED ON
RADAR.
&&
RBLocal storm report, Apr 23, 3:49 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL 9 NW DU PONT 31.10N 82.96W
04/23/2020 M0.70 INCH CLINCH GA EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM 9 NW DU
PONT. EMERGENCY MANAGER RELAYED A REPORT OF
DIME SIZE HAIL NEAR HIGHWAY 221 AND STATE
ROAD 168. TIME BASED ON RADAR.
&&
RBThunderstorm Wind, Duval
- When
- April 23, 3:52 PM EST
- Where
- Duval County, 0.91 mi SW of Oakwood Villa
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.310, -81.590
Thundestorm outflow winds of 40-45 mph caused wind damage off of Atlantic Blvd in the Glenlea Subdivision. A carport was flipped and tossed and there were several tree branches broken. The time of the event was based on radar and the cost of damage was estimated for the event to be included in Storm Data.
Thunderstorm Wind, Hamilton
- When
- April 23, 6:53 PM EST
- Where
- Hamilton County, 4.13 mi WSW of Jennings
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.570, -83.160
Multiple trees were blown down that caused a power line to go down and create a small fire near the intersection of NW County Road 152 and NW 13th Drive. The trees covered the roads. The time of damage was based on radar.
Thunderstorm Wind, Suwannee
- When
- April 23, 8:06 PM EST
- Where
- Suwannee County, 5.56 mi ESE of Branford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.950, -82.840
A large oak tree was blown down onto a parsonage that caused roof damage. The portion of the church roof was missing with the siding torn off. Several large cedar trees were snapped nearby. The of the event was based on radar.
Tornado, Gilchrist
- When
- April 23, 8:11 PM EST to 8:12 PM EST
- Where
- Gilchrist County, 5.9 mi NW of Williford to 5.55 mi NW of Williford
- Rating
- EF0
- Path length
- 0.6 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 29.840, -82.870
A tornado was reported tracking east about 3 miles north of Bell off of Highway 129. There was no information regarding the extent of damage. The path lenght was approximated.
Thunderstorm Wind, Flagler
- When
- April 24, 4:00 AM EST
- Where
- Flagler County, 0.6 mi W of Palm Harbor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.580, -81.230
A tree was blown down across 5800 Old Kings Road in Palm Coast. The time of the event was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, April 23 to 24, 2020$995,000 · EF2 · 68 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 2020$105,000 · EF2 · 5 events
- Tornadoes and Flooding in Georgia, April 23, 2020$421,000 · EF1 · 37 events
- Hail and Damaging Winds in Louisiana, April 23, 2020$100,000 · 1.5 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, April 23, 20201 injured · $51,000 · 50 kt wind · 12 events
- Tornadoes and Flash Flood in Alabama, April 23, 2020$5,000 · EF1 · 22 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 20201 injured · EF1 · 7 events
- Flooding in Georgia, April 23 to 24, 2020$35,000 · 6 events
- Tornado and Damaging Winds in Florida, April 23, 2020EF1 · 4 events
- Tornadoes and Hail in Georgia, April 23, 2020EF0 · 21 events
- Strong Wind in Georgia, April 23, 2020$20,000 · 4 events
- Hail and Damaging Winds in Alabama, April 23, 20201 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879330, 878982, 878983, 879325, 878984.